Alert archive / Maryland / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 166, NWS Baltimore/Washington
NWS Baltimore/Washington issued this severe thunderstorm warning at Jul 28, 2013, 10:31 PM EDT for Baltimore County, Carroll County, Harford County, Maryland. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 28, 2013, 10:31 PM EDT (02:31 UTC)
- Expired
- Jul 28, 2013, 11:15 PM EDT
- In force
- 44 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
Counties Baltimore County, MD, Carroll County, MD, Harford County, MD
The radar
The Sterling radar (KLWX), 94 km from the middle of the area, began a volume at 02:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 2.5 hours before the alert went out and 90 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 957 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1152 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -11 m²/s²
- 0-3 km storm-relative helicity
- 23 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -1.4
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 8:51 PM EDT, 1 hour 40 minutes earlier.
Area forecast discussion, Jul 28, 8:51 PM EDT, 1 hour 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 851 PM EDT SUN JUL 28 2013 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH TONIGHT. HIGH PRESSURE BUILDS IN DURING THE BEGINNING OF THE WEEK. A SERIES OF UPPER DISTURBANCES WILL MOVE THROUGH THE MID-ATLANTIC REGION WEDNESDAY AND THURSDAY. && .NEAR TERM /UNTIL 8 AM MONDAY MORNING/... AN UPPER LEVEL LOW WILL CONTINUE TO SPIN OVER THE GREAT LAKES AS A COLD FRONT MOVES EASTWARD ACROSS THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY THIS EVENING. DRIER AIR WILL MOVE IN BEHIND THE FRONT AS SEEN ON WATER VAPOR THIS EVENING. SHOWERS AND THUNDERSTORMS HAVE DEVELOPED AHEAD OF THE FROPA AND ARE EXITING OUR SE ZONES. THESE STORMS ARE CAPABLE OF LIGHTNING AND GUSTS AROUND 20 KNOTS OVER THE WATERS SO MARINERS SHOULD TAKE CAUTION. LIGHTNING AND HEAVY RAIN HAVE BEEN OBSERVED IN THIS ACTIVITY. ANOTHER LINE OF SHOWERS AND THUNDERSTORMS HAVE FORMED ALONG THE COLD FRONT IN THE POTOMAC HIGHLANDS AND SHENANDOAH VALLEY THIS EVENING. ACTIVITY HAS MERGED AND IS NOW OVER THE POTOMAC HIGHLANDS WHERE HEAVY RAIN AND LIGHTNING IS OCCURRING. FROM 00Z UPPER AIR ANALYSIS...300MB JET IS LOCATED OVER THE NORTHEAST US AND EXTENDS DOWN TO THE MID ATLANTIC. SHOWERS AND THUNDERSTORMS WILL MOVE N-NE AS UL DIVERGENCE ASSOCIATED WITH THE JET AND A HUMID AIRMASS AHEAD OF THE FROPA WILL AID IN THE LONGEVITY OF THESE STORMS. COLD FRONT WILL REACH THE BAY BY MORNING WITH NW WINDS 5-10 KNOTS BEHIND IT. DEWPTS WILL DROP IN THE 50S MAKING FOR DRIER CONDITIONS. CBE HAS BEEN REPORTED A DEWPT OF 45 FOR THE LAST FEW HRS. LOW TEMPS WILL DROP QUICKLY BEHIND THE FROPA WITH AREAS WEST OF THE BLUE RIDGE REACHING THE LOW 50S BY MORNING. AROUND I-95 TEMPS WILL BE IN THE MID 60S. && .SHORT TERM /8 AM MONDAY MORNING THROUGH TUESDAY/... UPPER LOW MOVES EWD ACROSS SRN ONTARIO-QUEBEC ON MON WITH THE MID-ATLANTIC REGION BEING SITUATED TOWARD THE BASE OF THE SYNOPTIC TROUGH. AT THE SFC...HIGH PRESSURE PERSISTS OVER THE EASTERN OHIO VALLEY AND APPALACHIANS. SOME MODELS ARE INDICATING THE COLD FRONT WILL STALL AND POSSIBLY DRAFT BACK WWD INTO SRN MD AND THE PIEDMONT...BUT WILL MAINTAIN A DRY FORECAST. IN TERMS OF TEMPS...VERY PLEASANT FOR LATE JULY...WITH HIGH TEMPS IN THE LOW 80S AND DEW POINTS IN THE 50S. THE BEST SETUP FOR RADIATIONAL COOLING WILL BE IN THE WRN CWA AS HIPRES SHIFTS OVERHEAD TOWARD THE CENTRAL APPALACHIANS MON NGT. MIN TEMPS RANGE FROM THE MID 40S IN THE POTOMAC HIGHLANDS TO MID 60S IN THE CITIES AND NEAR THE BAY. BY TUESDAY...UPPER TROUGH WILL HAVE PUSHED WELL EAST INTO THE CANADIAN MARITIMES...WITH ZONAL FLOW ALOFT. HIGH PRESSURE REMAINS PARKED TO OUR WEST...WITH NWLY FLOW. 500MB HEIGHTS WILL BUILD...MODERATING THE AIRMASS A FEW DEGREES. HIGHS IN THE MID TO UPPER 80S EXPECTED IN THE BALTIMORE/DC METRO AREAS...AND LOW TO MID 80S ELSEWHERE. DEW POINTS STAY IN THE 50S...SO APPARENT TEMPS WILL ACTUALLY BE A FEW DEGREES COOLER THAN ACTUAL TEMPS. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... BASED ON 00Z GFS/ECMWF...A SERIES OF SHORTWAVE TROUGHS IMPACT THE MID-ATLANTIC REGION LATER THIS WEEK...THE FIRST MOVING THRU FROM THE TN VLY ON WED AND THE SECOND FROM THE OH VLY ON THU. EACH WILL BE ACCOMPANIED BY CHANCES FOR SHOWERS AND STORMS...ESPECIALLY DURING THE PEAK HEATING HRS EACH DAY. PWATS INCREASING TO NEAR 1.75 INCHES WILL SUPPORT POTENTIAL FOR HEAVY DOWNPOURS...THOUGH PROGRESSIVE NATURE OF THESE DISTURBANCES LIMITS THE THREAT OF WIDESPREAD HVY RAINFALL. WEAK SFC TROUGH/FRONTAL BOUNDARY ASSOCIATED WITH THE SECOND SHORTWAVE TROUGH MAY MOVE THRU THE AREA ON THU-THU NGT. EXTENDED- RANGE MODELS SHOW THE BERMUDA RIDGE BUILDING WWD INTO THE SOUTHEAST STATES...WHICH WOULD ACT TO BLOCK DOWNSTREAM PROGRESSION OF THE FRONT. THERE IS UNCERTAINTY THIS FAR OUT WITH IF THE BOUNDARY STALLS ACROSS THE REGION...PROLONGING CHANCES FOR SHOWERS AND STORMS INTO FRI-SAT...OR PUSH FAR ENOUGH S/E OF THE AREA TO KEEP IT DRY. TEMPS ARE EXPECTED TO REMAIN NEAR TO SLIGHTLY BELOW NORMAL THRU THE PERIOD. && .AVIATION /01Z MONDAY THROUGH FRIDAY/... VFR CONDITIONS EXPECTED TONIGHT. COLD FRONT WILL CROSS THE MID ATLANTIC OVERNIGHT AND WINDS WILL SHIFT OUT OF THE NW 5 TO 10 KNOTS BY MONDAY MORNING. HIPRES WILL PROVIDE VFR CONDITIONS MON AND TUE. A SERIES OF SHORTWAVE DISTURBANCES ARE FCST TO MOVE THRU WED AND THU...RESULTING IN CHANCES FOR SHOWERS AND STORMS. && .MARINE... A LINE OF SHOWERS AND THUNDERSTORMS WILL EXIT THE LOWER BAY IN THE NEXT TWO HOURS. THESE STORMS ARE CAPABLE OF GUSTY WINDS UP TO 20 KNOTS AND LIGHTNING. A COLD FRONT WILL MOVE THROUGH THE WATERS BY MID MORNING MONDAY. A WIND SHIFT TO THE NW WITH GUSTS BELOW SCA ARE EXPECTED AT THIS TIME. WEAK PRESSURE SURGE ACCOMPANIES HIPRES THAT BUILDS IN FROM THE WEST ON MON. WLY WINDS 10-15 KT IN THE MRNG...BECOMING 5-10 KT BY THE AFTN. LGT WINDS CONTINUE INTO TUE WITH HIPRES IN CONTROL. SHOWERS AND STORMS POSSIBLE WED AND THU...BUT GRADIENT FLOW REMAINS LGT. && .TIDES/COASTAL FLOODING... ANOMALIES ARE HALF FOOT TO THREE QUARTERS OF A FOOT ABOVE NORMAL THIS EVENING. THRESHOLDS ARE NOT EXPECTED TO BE MET FOR THIS EVENING HIGH TIDE. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. && SYNOPSIS...HAS NEAR TERM...HAS SHORT TERM...KS LONG TERM...JRK AVIATION...JRK/HAS MARINE...JRK/HAS TIDES/COASTAL FLOODING...HAS
Hazardous weather outlook, Jul 28, 7:38 PM EDT, 2 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 738 PM EDT SUN JUL 28 2013 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 291000- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 738 PM EDT SUN JUL 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-291000- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 738 PM EDT SUN JUL 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
The office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 28, 10:45 PM EDT | Severe Thunderstorm Warning | LWX | Nelson | 30 min |
| Jul 29, 1:23 AM EDT | Severe Thunderstorm Warning | LWX | Orange, Spotsylvania | 52 min |
| Jul 28, 11:32 PM EDT | Severe Thunderstorm Warning | LWX | Harford | 28 min |
Nearby
Severe Thunderstorm Warnings in Maryland, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.